Hail, Dickenson
- When
- August 3, 4:50 PM EST
- Where
- Dickenson County, Nealy Ridge
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -82.350
Hail as large as golfballs fell.
A thunderstorm developed near the Clintwood vicinity, then reached severe limits around Nealy Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A thunderstorm developed near the Clintwood vicinity, then reached severe limits around Nealy Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 2:54 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 354 PM EDT FRI AUG 3 2007 .SYNOPSIS... THE HEAT WAVE CONTINUES INTO NEXT WEEK. WHAT IS LEFT OF A DISSIPATING FRONT SHOULD IN OUR VICINITY ON SATURDAY. UPPER AIR DISTURBANCE SWINGS THROUGH ON SUNDAY COULD TRIGGER MORE WIDESPREAD CONVECTION AND CLOUDS...AND KEEP AFTERNOON TEMPERATURES DOWN A BIT. && .NEAR TERM /THROUGH SATURDAY NIGHT/... TCU ARE BEGINNING TO DEVELOP IN THE HUMID AIRMASS AS OF 17Z. ONE CLUSTER OF STORMS IS MOVING THROUGH ERN KY WHILE ANOTHER AREA IS LOCATED IN THE HIGHER TERRAIN OF THE WV MTNS. NO REAL UPPER SUPPORT TO FOCUS DETERMINISTIC POPS ON THIS AFTN AND EVNG. A WEAK TROUGH OF LOW PRESSURE ENCROACHES FROM THE NW TONIGHT...BUT BY THEN A DECENT CAP WILL ESTABLISH. NAM AND GFS DIFFER ON THE PLACEMENT OF THE FRONT BY 12Z SATURDAY. GFS CONTS TO BE THE DRIER AND FARTHER SE MODEL...WHILE THE NAM AND SREF HOLD THE FRONT ALONG THE M/D LINE WITH H8 MSTR POOLING ALONG THE BOUNDARY. CONTD TO ROLL WITH A DRY FCST SAT UP NORTH WITH THE FOCUS ON THE BETTER INSTABILITY OVER THE MTNS AND SRN COAL FIELDS /SCHC POPS/. DEWPOINTS FALL INTO THE LWR 60S IN THE N GIVEN WE OPTED FOR THE GFS SLTN...WHILE THE MUGGIES PERSIST S WITH U60S FOR TD. WIDESPREAD HAZE TODAY WILL BE LESS TMRW AS SOMEWHAT FRESHER AIR INFILTRATES FROM THE LOWER GREAT LAKES. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... STILL UNCLEAR ON HOW SUNDAY WILL TURN OUT. CAN NOT TOTALLY JUMP ONTO 12Z GFS WHICH LAGS VORT MAX BACK IN SRN OHIO AT 18Z SUNDAY IN WNW FLOW ALOFT. BOTH NAM AND GFS AGREE THERE COULD BE SOME MORNING PCPN AT 12Z SUNDAY IN THE W AND N. QUESTION IS DOES THAT MOVE ACROSS MOUNTAINS DURING THE AFTERNOON...THEN DOES WESTERN COUNTIES DRY OUT IN THE PM...OR DOES MORE CONVECTION FIRE AND CROSS SOUTHERN COUNTIES DURING AFTERNOON AND EVENING. THE LOW LEVEL INFLOW IS CERTAINLY NOTHING TO WRITE HOME ABOUT. DID INCREASE POPS INTO THE 40 TO 50 POP RANGE...AT THIS DISTANCE IN TIME...FOR CENTRAL AND NRN COUNTIES. DO THINK THE CLOUDS AND PCPN COULD CERTAINLY HINDER MAXIMUM TEMPERATURE ON SUNDAY. LOWERED MAX TEMPS INTO MID 80S ACROSS THE NORTH INCLUDING CKB. OF COURSE... EVERYTHING IS DEPENDENT ON THE CONVECTION PATTERN. BUILDING 500 MB HEIGHTS ON MONDAY...BUT HAD TO KEEP 20 TO 30 POPS FOR LEFTOVER MOISTURE AND INSTABILITY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... 500 MB RIDGE WILL TRY TO BULGE NORTH TUESDAY AND WEDNESDAY. WENT A BIT HOTTER THAN HPC GUIDANCE TEMPERATURES WITH SOME UPPER 90S. DEW POINTS WILL BE INCREASING BUT THINK HEAT INDEX WILL REMAIN AB 105 IN THE USUAL HOT SPOTS. MAIN FRONTAL ZONE REMAINS OVER SOUTHERN GREAT LAKES DAY 4/5. THOUGHT SOME OF THE HPC POPS A BIT HIGH FOR SOUTHERN COUNTIES... BUT HARD TO RULE OUT 20 POPS THERE. NEW 12Z GFS HAS UPPER TROF STRONGER MOVING OFF NEW ENGLAND DAY 6 AND 7...WHICH WOULD DRIVE FRONTAL ZONE...FURTHER S ON FRIDAY. TOO EARLY TO JUMP ON THAT ONE SOLUTION. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... MVFR HZ LIFTS TO VFR VIS BRIEFLY THIS EVNG BEFORE FALLING BACK TO MVFR DURING THE OVERNIGHT HRS. ONLY PLACE WHICH WILL SEE IFR OR WORSE CONDITIONS WILL BE EKN. VIS BTW 5-6SM WILL COMMON THE LAST SIX HOURS OF THE FCST. AVIATION OUTLOOK STARTING AT 18Z SAT THROUGH WEDNESDAY...IFR/LIFR MORNING FOG AT EKN GIVES WAY TO HAZE EACH DAY. THE BEST CHANCE FOR THUNDERSTORMS IS SUNDAY. && .EQUIPMENT... SEE CRWFTMRLX. NWS TECHNICIANS WORKING ON RADAR. RADAR REMAINS DOWN AS OF 1950Z. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...29 NEAR TERM...29 SHORT TERM...KTB LONG TERM...KTB AVIATION...29 EQUIPMENT...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 306 AM EDT FRI AUG 3 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-040715- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 306 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 305 PM EDT FRI AUG 3 2007 WVZ005-013-031930- WAYNE WV-LINCOLN WV- 305 PM EDT FRI AUG 3 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 305 PM EDT...A STRONG THUNDERSTORM WAS OVER HARTS. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... RANGER...MUD AND GILL. WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT FRI AUG 3 2007 WVZ018-027-028-032000- BRAXTON WV-CALHOUN WV-CLAY WV- 330 PM EDT FRI AUG 3 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 330 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL CLAY COUNTY...OR ABOUT 10 MILES NORTHEAST OF CLAY. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SERVIA...STRANGE CREEK...WILSIE...NICUT...HARRISON AND CHLOE. WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 334 PM EDT FRI AUG 3 2007 KYZ101>103-032000- GREENUP KY-CARTER KY-BOYD KY- 334 PM EDT FRI AUG 3 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 334 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 7 MILES NORTHEAST OF GRAYSON. THE LINE IS DRIFTING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... HOPEWELL...SUMMIT...MAVITY...RUSH...PRINCESS AND NAPLES. WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS LINE OF STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 434 PM EDT FRI AUG 3 2007 WVZ020-032100- DODDRIDGE WV- 434 PM EDT FRI AUG 3 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 434 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHWESTERN DODDRIDGE COUNTY...OR ABOUT 13 MILES EAST OF HARRISVILLE. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LEOPOLD...BLANDVILLE...GREENWOOD AND GROVE. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS ALSO LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 535 PM EDT FRI AUG 3 2007 VAZ003-032200- DICKENSON VA- 535 PM EDT FRI AUG 3 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 535 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINTWOOD...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... TRAMMEL...MCCLURE...NORA...CLINCHCO AND HAYSI. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 549 PM EDT FRI AUG 3 2007 VAZ004-032215- BUCHANAN VA- 549 PM EDT FRI AUG 3 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 549 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL BUCHANAN COUNTY...OR ABOUT 9 MILES SOUTHEAST OF GRUNDY...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD AND VANSANT. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail as large as golfballs fell.
Scattered locations along Routes 633 and 652 had trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39917, 39918.